New Mexico, 2002

Damaging Wind in New Mexico, July 4, 2002

July 4, 2002 · NWS EPZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 4, 12:31 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 12:31 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
131 PM MDT THU JUL 4 2002

SYNOPSIS...
ANOTHER ROUND OF SCATTERED THUNDERSTORMS TONIGHT...SOME
STORMS...ESPECIALLY EAST OF THE RIO GRANDE COULD PRODUCE HEAVY RAIN
AND VERY STRONG WINDS.  DRIER AIR WILL BUILD IN FOR FRIDAY...BUT NOT
ENOUGH TO KEEP THE CHANCE FOR THUNDERSTORMS OUT OF THE FORECAST.  BY
SUNDAY THE MOISTURE BEGINS TO CREEP BACK INTO THE AREA AS THE
MONSOON FLOW STARTS TO GET SET UP.  TEMPERATURES WILL REMAIN AT OR A
LITTLE NORMAL FOR THE NEXT WEEK.

DISCUSSION...
TWO UPPER LOWS CONTINUE TO BATTLE NEW MEXICO TODAY.  AS HAS BEEN THE
CASE FOR THE LAST SEVERAL DAYS...THE LOW TO THE EAST IS WET WHILE
THE LOW TO THE WEST IS DRY.  FOR AWHILE THE LOW TO THE WEST WILL WIN
OUT IN THE BATTLE FOR NEW MEXICO.  THE WESTERN LOW WILL DROP INTO
SOUTHERN NEW MEXICO OVER THE NEXT 36 HOURS.  THIS WILL ACTUALLY
REDUCE OUR CHANCES FOR THUNDERSTORMS...ESPECIALLY OUT WEST.  BUT
JUST ENOUGH MOISTURE WILL REMAIN TO KEEP A SLIGHT CHANCE FOR
THUNDERSTORMS IN THE FORECAST FOR THAT TIME PERIOD.  AIDING THE
LIMITED MOISTURE WILL BE A COLD POCKET AT 500 MB THAT WILL DROP FROM
NORTHERN NEW MEXICO INTO THE SOUTHERN HALF OF NEW MEXICO.  BY SUNDAY
THE EASTERN LOW WILL BE REGROUPING FROM IT EARLIER LOSS AND IT WILL
MAKE ITS MOVE AND IN THIS CASE THE EASTERN LOW MAY HAVE LOST THE
FIRST BATTLE BUT IT WILL WIN THE WAR.  THE EASTERN LOW MOVES INTO
NEW MEXICO ON SUNDAY AND BRINGS WITH IT A FAIR AMOUNT OF MOISTURE.
THEN AFTER THAT THE UPPER HIGH WANTS IN ON THE ACT...SO IT BUILDS
BACK INTO THE SOUTHWEST.  RIGHT NOW IT LOOKS LIKE IT WILL SET UP
NORTH OF US WHICH WILL GIVE US A NICE EAST OR SOUTHEAST FLOW WHICH
WILL HELP CONTINUE TO BRING IN THE MOISTURE.

LOOKING AT WINDS AND TEMPERATURES FOR THE NEXT SEVERAL DAYS.  WINDS
WILL NOT BE A PROBLEM ON THE SYNOPTIC SCALE...BUT ON THE LOCAL SCALE
WE COULD SEE VERY STRONG WINDS AS DEWPOINT DEPRESSIONS WILL ONCE
AGAIN BE 50 DEGREES OR GREATER ACROSS MOST OF THE AREA.
TEMPERATURES FOR THE REST OF THIS WEEK AND INTO THE START OF NEXT
WEEK WILL REMAIN AT OR A LITTLE BELOW NORMAL.

EL PASO               UU  72/ 98/ 70/ 97/ 70  30212
LAS CRUCES            UU  67/ 97/ 65/ 96/ 65  30212
ALAMOGORDO            UU  67/ 97/ 65/ 96/ 65  30212
CLOUDCROFT            UU  48/ 76/ 46/ 75/ 46  13132
TRUTH OR CONSEQUENCES UU  67/ 98/ 65/ 97/ 65  30212
SILVER CITY           UU  61/ 91/ 59/ 90/ 59  11112
DEMING                UU  66/ 97/ 64/ 96/ 64  10112
LORDSBURG             UU  66/ 99/ 64/ 98/ 64  10112
SIERRA BLANCA         UU  69/ 97/ 67/ 96/ 67  31212

.ELP...NONE

15 BRICE

N

In the hours before

Special weather statement, Jul 4, 2:15 PM MST, 1 hour 25 minutes before
NMZ024-032-TXZ055-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
315 PM MDT THU JUL 4 2002

A LINE OF THUNDERSTORMS EXTENDS FROM EASTERN SIERRA COUNTY
SOUTHWESTWARD TO NORTHEAST LUNA COUNTY...AND THEN SOUTHWARD TO
JUST EAST OF COLUMBUS NEW MEXICO. THIS LINE IS MOVING EAST AROUND 20
TO 25 MPH.  THESE THUNDERSTORMS HAVE PRODUCED UP TO .5 INCHES OF
RAIN IN SOME AREAS OF LUNA COUNTY AND HIGHER AMOUNTS OF 1 TO 1.5
INCHES IN SIERRA COUNTY...WHERE ALSO SMALL HAIL WAS INDICATED BY
DOPPLER RADAR. THUNDERSTORM OUTFLOW WINDS OF 45 MPH WERE MEASURED AT
TRUTH OR CONSEQUENCES NEW MEXICO AS THE STORMS MOVED THROUGH.  THIS
LINE OF STORMS SHOULD MOVE INTO THE LAS CRUCES AND EL PASO AREAS IN
THE NEXT ONE TO TWO HOURS. RESIDENTS AND MOTORISTS ARE URGED TO BE
ALERT FOR AREAS OF BRIEF HEAVY RAINFALL...SMALL HAIL...CLOUD TO
GROUND LIGHTNING...AND STRONG GUSTY WINDS TO 50 MPH...WHICH COULD
REDUCE VISIBILITIES VERY RAPIDLY TO UNDER 1 MILE IN THEIR
VICINITY...CAUSING HAZARDOUS DRIVING CONDITIONS. THESE STORMS ARE
MOVING INTO A MORE FAVORABLE ENHANCEMENT REGION EAST OF THE RIO
GRANDE...AND COULD UNDERGO FUTHER STRENGTHENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NNNN

NOVLAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
July 4, 3:40 PM MST
Where
Dona Ana County, 11 mi E of Anthony
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
32.000, -106.417

Winds estimated at 65 mph reduced visibilities to 500 feet in blowing sand in Chaparral.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309677.